An 81-year-old woman with metastatic breast cancer, atrial fibrillation on warfarin, and congestive heart failure presented with shortness of breath. She was found to have a recurrent malignant pleural effusion and was admitted to the medicine service. On laboratory evaluation, her international normalized ratio (INR) was supratherapeutic to 7.4. She had no tachypnea, hypoxia, or signs or symptoms of bleeding. She was given oral vitamin K, and 4 units of fresh frozen plasma (FFP) were ordered to reverse her anticoagulation for a therapeutic thoracentesis. After the third FFP unit, the patient developed diffuse and intensely pruritic urticaria on her neck, chest, and legs, with no stridor or angioedema. She subsequently developed hypoxia with an oxygen saturation of 86%, tachypnea, and increased work of breathing using accessory muscles. Systolic blood pressure was in the 170s, and electrocardiogram demonstrated atrial fibrillation with rapid ventricular rate. Chest radiography showed new bilateral opacities consistent with acute pulmonary edema. The patient was placed on nonrebreather oxygen, given intravenous furosemide, and her oxygen saturations subsequently improved. Intravenous diphenhydramine was administered which led to lethargy and mild confusion. Her urticaria persisted for several hours, and she was transitioned to high-flow nasal cannula with improvement in her respiratory status.
Tummalapalli SL, Qiu Y, Cho HJ. Anticoagulation Reversal for Supratherapeutic International Normalized Ratio: A Teachable Moment. JAMA Intern Med. 2017;177(6):869–870. doi:10.1001/jamainternmed.2017.0557
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.